Missouri, 2013

Damaging Wind in Missouri, June 8, 2013

June 8, 2013 · NWS EAX · 1 event in 1 county or zone

A cold front moved southeast across northwest Missouri, during the evening hours of June 8, 2013. Thunderstorms were observed along the front, and one was able to produce a gust estimated up to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front moved southeast across northwest Missouri, during the evening hours of June 8, 2013. Thunderstorms were observed along the front, and one was able to produce a gust estimated up to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 8, 5:24 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 8, 5:24 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CDT Sat Jun 8 2013

.SHORT TERM...(This Evening through Monday Afternoon)
Issued at 324 PM CDT SAT JUN 8 2013

The primary focus in the short term forecast period is thunderstorm
chances tonight, as well as the potential for severe weather with
these storms as they move southeastward across the region.

Showers with embedded thunderstorms currently spreading along and
ahead of a cold front in north central Kansas, eastern Nebraska, and
western Iowa are forecast to develop and intensify this afternoon as
the surface boundary pushes southeast. Although modest moisture
return has occurred as forecast in these areas, significant cloud
cover and evaporative cooling from widespread showers have reduced
CAPE to values much lower than previously (and currently)
represented in model guidance. As a result, storms may struggle to
become robust/severe this afternoon in areas to our north and west.
Over our area, broken sunshine has allowed surface temperatures to
increase into the mid to upper 70's and low-level lapse rates to
sharpen slightly, which has resulted in MUCAPE values of around 500
J/kg across eastern Kansas and far western Missouri. This CAPE is
mainly surface-based and is likely to decrease this evening and into
the overnight hours, so the potential for severe weather this
evening will depend on how well storms can develop in a low-CAPE
environment over southeast Nebraska and northeast Kansas, and how
long these storms can maintain intensity as instability decreases
this evening. Currently, the window of "opportunity" for any strong
to severe storms should be fairly narrow in the 7 PM - 9 PM time
frame, and will be limited to far northeast Kansas and portions of
northwest Missouri. Severe hail will be possible with initial, more
robust updrafts, but the main threat is likely to be straight-line
winds with any small bowing segments that develop.

Heavy rain and localized flooding will be the more likely and more
widespread threats over northeast Kansas and northwest Missouri
tonight, with the potential for multiple rounds of precipitation
between any initial convection propagating southward this evening
and the lagging surface boundary. Bulk shear vectors oriented nearly
parallel to the front will support training cells, and moderate PWAT
values in the 1.0-1.5 inch range combined with a relatively moist
profile will support decent precipitation efficiency in stronger
storms. Flash flood guidance is around 1.5-2.0 inches for 1-hr
accumulation and 3-4 inches for 6-hr accumulation, and accumulation
is not expected to exceed these amounts over a large area, so have
elected not to issue any flood watch products.

Additional showers and thunderstorms will be possible Sunday as the
surface boundary sags southeastward and the upper trough brushes the
northern half of the forecast area. Although storm re-development
will be possible along the boundary in southeastern and eastern
portions of the forecast area tomorrow afternoon, weak convergence
along the boundary, in addition to cloud cover and early initiation
time reducing available CAPE, storms are not expected to become
strong to severe. All precipitation associated with this system
should exit the region by early Monday morning. Temperatures through
the period will be near to slightly above normal, with southwest
flow aloft countered by convective debris, and slightly cooler air
wrapping in under the upper low on Monday.

.LONG TERM...(Monday Evening through Saturday)
Issued at 324 PM CDT SAT JUN 8 2013

Warmer temperatures will begin to impact the region this upcoming
week as high pressure currently located across the desert SW will
elongate westward into the Southern Plains with ridge axis extending
along the lee side of the Rockies all the way up into the Canadian
plains. This ridge will be the primary focus for the next week, with
main concerns being the chance for precipitation and warmer
temperatures.

Regional temperatures will finally begin to climb above normal for
much of the week with highs reaching the mid 80s to low 90s as 850mb
temperature average 20-25C. The elongated dome of high pressure will
gradually shift westward during the week leading to a very broad
ridge that will encompass much of the central CONUS. Models continue
to differ on the overall magnitude and primary axis as it moves off
the High Plains and over the Missouri River Valley. This is in
response to an upper level trough that will be moving onshore and
into the Pacific Northwest through the extended period.

Precipitation chances will be tied to a series of shortwave troughs
that will translate along the ridge. Models continue to keep much of
the precipitation northward across the Northern Plains and just
brushing the northern Missouri border, thus, have kept pops generally
north of I-70 through the week. As we near the weekend, the GFS and
EC models differ quite substantially as the EC brings a strong
shortwave trough across the Northern Plains before swinging it up
into Canada. The GFS brings a much more dampened shortwave trough
through the same region more quickly. However, both models have a
cold front approaching the region by Saturday with precipitation
chances increasing. Given that this is so late in the extended, will
have to see if models come into better agreement on the timing and
placement of aforementioned shortwave trough.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 624 PM CDT SAT JUN 8 2013

The main concern for the next 3 to 6 hours is timing of thunderstorm
activity into the terminals. A line of storms has formed across
central KS in northeast to southwest orientation with a generally
eastward movement of 30 to 35 kts. This line should maintain some level
of strength into far eastern KS and western MO. Timing the line it
looks to impact the terminals from about 03Z to 06Z with possibly
some trailing minor convection as the convective system moves
through. Will monitor for wind gusts as the line approaches from west
and amend if needed if winds look to be stronger or severe. For now,
the threat of severe convection into the terminals looks rather low
as the amount of instability available to for any storms will be
limited. Outside of the thunderstorm activity in the first 6 hours of
the forecast, VFR conditions should prevail, especially by mid Sunday
morning and into the afternoon. There could be some MVFR ceilings
and/or visibilities as the storms move through and in their wake if a
stronger stratiform precipitation area can form but this will be
monitored as well as current trends indicate otherwise.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Laflin
LONG TERM...PMM
AVIATION...CDB
Hazardous weather outlook, Jun 8, 5:45 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 PM CDT SAT JUN 8 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
645 PM CDT SAT JUN 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ALONG A COLD FRONT ACROSS SOUTHEAST NEBRASKA AND NORTH
CENTRAL KANSAS WILL TRACK SOUTHEASTWARD ACROSS THE FORECAST AREA
THIS EVENING AND TONIGHT. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE
OVER FAR NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS THIS
EVENING...GENERALLY TO THE WEST OF INTERSTATE 35 AND NORTH OF THE
KANSAS CITY METRO AREA. LARGE HAIL AND DAMAGING WINDS ARE THE MOST
LIKELY THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE OVER
NORTHWEST MISSOURI AND NORTHEAST KANSAS LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS COULD LINGER INTO SUNDAY OVER PARTS OF NORTHEAST AND
CENTRAL MISSOURI. THERE IS A SLIGHT CHANCE FOR MORE THUNDERSTORMS
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OVER MAINLY NORTHWEST
MISSOURI AND EXTREME NORTHEAST KANSAS.

ADOLPHSON

In the hours before

Special weather statement, Jun 8, 6:54 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
754 PM CDT SAT JUN 8 2013

MOZ001-090130-
ATCHISON MO-
754 PM CDT SAT JUN 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 830 PM
CDT...

AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
HAMBURG TO ROCKPORT TO 5 MILES EAST OF SHUBERT...AND MOVING EAST AT
35 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TARKIO...FAIRFAX AND WESTBORO.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 100 AND 120.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4058 9520 4048 9520 4048 9518 4026 9518
      4027 9556 4029 9556 4031 9561 4031 9564
      4037 9561 4059 9563
TIME...MOT...LOC 0054Z 262DEG 29KT 4056 9551 4039 9549
          4024 9554

CDB

The radar

The Omaha radar (KOAX), 137 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atchison

When
June 8, 7:09 PM CST
Where
Atchison County, 0.87 mi NE of Fairfax
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.340, -95.390

Thunderstorm wind gusts were estimated up to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453899.